Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
181 Doctors are Online
Ask a Urologist   »  

UTI, prozac, post void residual urine, endometriosis

User rating for this question
Very Good
Answered by

Urologist
Practicing since : 1998
Answered : 540 Questions
Question
Asymptomatic UTI's/Retention :

===========================
Before giving birth 2 years ago, I had a few UTI's in my life. I had normal symptoms and was treated effectively with meds. After having him, I became depressed and started Zoloft. Within a few days, I couldn't feel my bladder and had a hard time voiding. I also found out I had a UTI, but I had no symptoms at all. I was cath'd 3 days in a row. At one point, I had a PVR of 220 cc's. I stopped the Zoloft and my urinary issues seemed to subside, so they were blamed on the med. I then went on Prozac and did well. However, during the year that I was on it, I kept getting asymptomatic UTI's. I would find out when I went to the doctor for something else. I had no symptoms. I went to a Urologist and it was found that I had a PVR of about 115 cc's. All other tests (blood work, ultrasound, pelvic exam) came back normal. We thought it could have been the Prozac causing retention which caused UTI's, so I went off of it and a month later my PVR was 18. Subsequent PVR's weeks apart were 46, 14, and 56 (although that time was 30 minutes after voiding). I also have been negative for UTI's since going off Prozac. My depression is back so I am trying out Wellbutrin. A week after starting it, I had a PVR of 64.
My questions are: 1) Would you agree that my original issue was caused by the SSRI's since I had no prior problems that I was aware of and they seemed to improve after stopping SSRI's? I know that I did not have any UTI's during my pregnancy as I had routine urinalysis twice/week. I had a c section but had no damage to my bladder that I was aware of and voided okay for 2 weeks postpartum until I started the Zoloft.
2) Is there any med that can be taken to combat the retention if I have the same issue with the Wellbutrin?
3) At what point should I worry about damage from retention? If I am under 100, is it relatively safe to say that I will not have damage to my kidneys caused by reflux?
4) Could the SSRI's affected the feeling in my bladder so that I didn't feel the UTI's?

I also had an x-ray done to make sure I did not have any kidney stones, which was also normal.

there is a chance that I may have endometriosis on my bladder, but I am holding off on laproscopy for now. It is believed that I have it on my bowel. My last PVR was done on my menstrual period (where there were 64 cc's) so I don't know if endometriosis on the bladder could have had an effect since I was on my period.
Posted Wed, 11 Apr 2012 in Urinary and Bladder Problems
 
 
Answered by Dr. Rajiv goel 3 hours later
Dear,

SSRIs (Selective Serotonin Receptor uptake Inhibitors) seem to be affecting the emptying of your bladder due to the anti-cholinergic action of SSRIs.

Your Caesarian section has not contributed to your poor emptying.

We usually don't treat asymptomatic UTIs (Hence if you don't have any symptoms you don't need to be treated for UTI. SSRIs shall not mask the symptoms of UTI and hence stay assured that severe UTI shall show itself.

We shall be keen to start you on some alpha blocker along with SSRI. Alpha blockers promote bladder emptying and hence decrease the residual urine.

I shall not be unduly worried about retention part at this point of time. It is not much and anything less than 100 is fine. Even if it is higher by few ml it does not contribute to damage to kidneys. Stay reassured on this aspect.

Your symptoms are not suggestive of endometriosis and you really don't need to be investigated on those lines. However, if it is still bothering yourself you can get MRI (Magnetic Resonant Imaging) pelvis rather than directly going for diagnostic laparoscopy.

Hope I have answered your query. Please accept my answer in case you do not have further queries.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Lab Tests

The user accepted the expert's answer

Ask a Urologist

Related Drugs/Medications

Related Treatment/Therapy

All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions